New Mexico, 2023

Damaging Winds in New Mexico, September 9, 2023

September 9, 2023 · NWS ABQ · 5 events in 4 counties and zones

Increased moisture behind a backdoor front across eastern New Mexico led to the development of scattered storms across the east slopes of the central mountain chain growing upscale as they moved east. Some of the storms briefly became severe, producing strong wind gusts at Tucumcari, Roswell, and near Bitter Lake Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Increased moisture behind a backdoor front across eastern New Mexico led to the development of scattered storms across the east slopes of the central mountain chain growing upscale as they moved east. Some of the storms briefly became severe, producing strong wind gusts at Tucumcari, Roswell, and near Bitter Lake Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 4:54 PM MST, 33 minutes earlier.

Area forecast discussion, Sep 9, 4:54 PM MST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Sat Sep 9 2023

...New AVIATION...

.SYNOPSIS...
Issued at 125 PM MDT Sat Sep 9 2023

A line of showers and thunderstorms in eastern New Mexico will
continue to march eastward during the evening hours, pushing east
into TX by about midnight. A very similar weather set up is
forecast for Sunday with afternoon and evening showers and
thunderstorms most prevalent over eastern NM. Remnant moisture
from Tropical Storm Jova remains on track to combine with a
backdoor cold front to bring more widespread rainfall to much of
eastern NM Monday and to much of the forecast area Tuesday into
Wednesday. Temperatures will trend down next week, making it feel
much more like meteorological fall and State Fair time.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 125 PM MDT Sat Sep 9 2023

High pressure aloft may have nudged slightly southwestward today
with a nearly negligible reduction in strength. Last night’s wind
shift into eastern NM was quite weak, but is providing some faint
upslope over the highlands southeast of the Sangre de Cristos, as
well as the south central mountains with a northeasterly or
easterly component also over portions of the east central plains.
This surface wind component along with the slightly higher
dewpoints is helping initiate scattered storms near and just east
of the central mountain chain this afternoon. So far storms have
not been well organized, but bulk shear has now been modeled a bit
higher at 25 to 35 knots in the 0-6 km layer with the highest
values toward the northeastern quadrant of NM. This will leave the
possibility open for some stronger and longer lived updrafts
capable of producing hail while enhancing downbursts through the
evening. West of the central mountain chain, the dewpoints are
running slightly higher than yesterday, but boundary layer
moisture is still too low for any significant rainfall, as most
cells will produce more in the way of virga to just a few
hundredths of an inch of rain. It does not appear that any record
high temperatures will fall today, but some locales will come
within a couple degrees. Consensus among CAMs is for convection to
mostly wane through the late evening, but the last couple runs of
the NAM have been depicting some sprinkles or light showers
surviving into some central zones past midnight.

The core of high pressure will drop by a couple of decameters on
Sunday over the boot heel of NM, and the next in a series of
backdoor fronts will drop into eastern CO and western KS through the
afternoon. The drop in pressure heights should allow maximum
temperatures to run a degree or two cooler than today in most
locations. A southerly surface wind over much of the eastern half of
NM will prevail with a more westerly component over western zones.
Overall surface dewpoints will only trend up by a couple degrees at
best, so more dry storms will be possible in western and some
central zones Sunday afternoon. Scattered storms of a more
wetting/soaking variety will once again develop near and east of the
central mountain chain with cells likely focusing more just east of
the Sangre de Cristos. Some directional wind shear will be present
in these eastern zones, so a few strong cells cannot be ruled out in
eastern zones Sunday afternoon and more-so into the northeastern
zones Sunday evening as the aforementioned front slides in. The
front will not only provide surface and moisture convergence as a
forcing mechanism for storms in northeastern zones Sunday evening,
but it could also drive a gusty east canyon wind into vulnerable
central locations later overnight. Confidence wasn’t high enough to
pinpoint this in the forecast just yet, but subsequent updates may
need to latch onto this trend.

&&

.LONG TERM...
(Monday through Friday)
Issued at 125 PM MDT Sat Sep 9 2023

Despite taking quite the scenic route, moisture from Tropical
Storm (TS) Jova remains on track to combine with a backdoor cold
front moving into northeast NM Monday afternoon to result in
scattered to possibly numerous showers and thunderstorms Monday.
The focus for showers and thunderstorms Monday will likely be
along and near the central mountain chain where surface convergence
is strongest. Western NM also gets into the act Monday afternoon
thanks to increasing mid and high level moisture and a westerly
speed max sliding through. The stronger winds aloft intrude the
potential for a few elevated strong to severe storms in eastern NM
Monday afternoon and evening. GFS and ECMWF agree that a stronger
speed max associated with TS Jova provides the necessary atmospheric
lift for widespread showers and thunderstorms most areas on late
Monday night into Tuesday morning. A break between showers and
storms is likely at some point on Tuesday as the morning rain will
likely stabilize valley and basin areas for at least several
hours. Wednesday continues to look active with plentiful moisture
in place and a weak short- wave trough sliding eastward through
northern NM. Accumulation of small hail on area roads may end up
being a concern Mon-Wed with temperatures at 500mb near -8C to
-9C. Global models agree that dry northwest flow aloft will
transition overhead Thursday and Friday as the monsoon high over
northern Mexico finds a mid latitude cohort building over the
western Great Basin.

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM MDT Sat Sep 9 2023

Scattered showers and thunderstorms will continue through the
evening across the eastern plains. A few storms may turn severe
with large hail and damaging winds there. Meanwhile, spottier and
gusty cells will gradually taper off after sunset over west
central and southwest areas. Scattered to isolated showers and
thunderstorms will return Sunday afternoon and evening mainly
along and east of the continental divide with the bulk of the
activity along and east of the central mountain chain. Strong to
severe thunderstorms will again be possible over northeast and
east central areas.

&&

.FIRE WEATHER...
Issued at 125 PM MDT Sat Sep 9 2023

Storms are once again struggling to develop in western and portions
of central NM this afternoon, as lower layers of the atmosphere are
just too dry to sustain appreciable rain shafts. This will keep a
threat of new lightning ignitions in these western areas,
complicated by the gusty outflow winds that will accompany any
showers/storms. In eastern NM, more substantial storms, some which
could turn strong to severe, are taking shape and expected to move
into the plains before diminishing through the evening hours.
Isolated to scattered locations could receive a few tenths of an
inch of wetting rainfall there. Humidity will recover a little
higher tonight into Sunday morning as dewpoints undergo subtle
rises, but into the afternoon much of western NM will again be too
dry to support any meaningful rainfall. This will put the focus for
storms and any soaking rainfall to the eastern half of NM and more
specifically northeastern NM Sunday evening when another moist, cold
front backs into the area. This front will be a catalyst that will
cause an expansion and increase in rainfall over northern and
central NM Monday. The wet and rainy stretch will continue on
Tuesday as another front arrives, and plenty of moisture will remain
available for scattered to numerous showers and storms on Wednesday.
Gusty east canyon winds could repeatedly impact vulnerable central
locations as these fronts arrive, but otherwise wind concerns will
generally be relegated to local storm outflows. Thereafter a drying
trend looks to take hold with a reduction in storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  90  60  82 /   0   5  20  10
Dulce...........................  47  86  50  76 /   0  10  30  40
Cuba............................  54  85  53  76 /   5  20  30  40
Gallup..........................  52  88  53  80 /  10  10  20  20
El Morro........................  50  84  50  78 /  20  10  20  40
Grants..........................  51  88  53  80 /  10  20  20  50
Quemado.........................  51  85  52  79 /  10  20  20  50
Magdalena.......................  60  85  59  79 /  20  30  20  60
Datil...........................  53  83  54  76 /  20  30  20  50
Reserve.........................  53  88  53  82 /  10  20   5  30
Glenwood........................  62  93  63  88 /  10  10   5  20
Chama...........................  46  79  46  68 /   0  20  30  70
Los Alamos......................  61  81  58  72 /  10  20  30  70
Pecos...........................  57  83  54  73 /  10  20  30  70
Cerro/Questa....................  44  80  43  68 /   0  20  40  60
Red River.......................  40  74  41  60 /   5  30  50  80
Angel Fire......................  32  77  36  62 /   5  30  40  70
Taos............................  48  84  50  71 /   0  20  30  60
Mora............................  50  79  48  67 /   5  40  40  90
Espanola........................  57  88  57  79 /   5  20  30  60
Santa Fe........................  60  85  58  74 /   5  20  30  60
Santa Fe Airport................  57  88  56  77 /   5  20  20  50
Albuquerque Foothills...........  64  89  62  81 /  10  20  20  30
Albuquerque Heights.............  67  91  65  84 /  10  20  20  20
Albuquerque Valley..............  62  93  60  85 /  10  20  20  20
Albuquerque West Mesa...........  64  91  64  83 /  10  20  20  20
Belen...........................  63  95  62  86 /  10  20  20  30
Bernalillo......................  62  92  62  84 /  10  20  20  30
Bosque Farms....................  59  92  58  85 /  10  20  20  30
Corrales........................  63  91  62  84 /  10  20  20  20
Los Lunas.......................  60  93  60  85 /  10  20  20  30
Placitas........................  63  89  61  79 /  10  20  30  30
Rio Rancho......................  64  90  63  83 /  10  20  20  30
Socorro.........................  65  93  64  87 /  10  20  20  30
Sandia Park/Cedar Crest.........  60  83  56  74 /  10  20  30  50
Tijeras.........................  61  86  58  77 /  10  20  30  50
Edgewood........................  56  86  55  77 /  10  20  20  60
Moriarty/Estancia...............  51  88  51  79 /  10  20  20  50
Clines Corners..................  55  85  53  74 /  10  20  20  70
Mountainair.....................  57  88  56  79 /  10  20  20  50
Gran Quivira....................  59  87  58  80 /  10  20  30  60
Carrizozo.......................  65  89  65  84 /  10  20  20  40
Ruidoso.........................  55  84  55  76 /  10  20  20  50
Capulin.........................  50  81  49  62 /  10  40  50  80
Raton...........................  49  84  51  66 /  10  40  40  80
Springer........................  49  86  53  68 /  10  30  30  70
Las Vegas.......................  52  85  51  69 /  10  30  40  80
Clayton.........................  59  86  57  66 /  20  30  60  50
Roy.............................  54  85  55  67 /  20  30  50  80
Conchas.........................  58  92  59  75 /  30  30  50  70
Santa Rosa......................  58  90  59  75 /  20  30  40  60
Tucumcari.......................  60  91  60  74 /  50  20  40  40
Clovis..........................  63  92  62  77 /  50  20  50  40
Portales........................  63  94  63  78 /  50  20  40  30
Fort Sumner.....................  61  93  62  80 /  40  20  40  40
Roswell.........................  68  99  70  91 /  20  20  20  20
Picacho.........................  62  92  62  83 /  10  20  10  30
Elk.............................  59  89  60  82 /  10  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...52
LONG TERM....33
AVIATION...44

In the hours before

Special weather statement, Sep 9, 2:54 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
354 PM MDT Sat Sep 9 2023

NMZ233-237-239-092245-
Eastern Lincoln County NM-Guadalupe County NM-De Baca County NM-
354 PM MDT Sat Sep 9 2023

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES UNTIL 445 PM
MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ramon, or 20 miles southeast of Vaughn, moving
south at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ramon.

LAT...LON 3408 10487 3409 10489 3407 10489 3392 10506
      3431 10532 3438 10531 3464 10503 3436 10455
TIME...MOT...LOC 2153Z 339DEG 17KT 3434 10507

Ferguson
Special weather statement, Sep 9, 3:38 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
438 PM MDT Sat Sep 9 2023

NMZ233-234-237-092315-
Guadalupe County NM-Quay County NM-De Baca County NM-
438 PM MDT Sat Sep 9 2023

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA...
SOUTHWESTERN QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 515 PM
MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Newkirk to 7 miles south of
Puerto De Luna. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Sumner, Montoya, Puerto De Luna, Newkirk, Sumner Lake State
Park, Cuervo, and Sumner Lake.

LAT...LON 3487 10369 3431 10436 3483 10475 3520 10421
TIME...MOT...LOC 2238Z 318DEG 22KT 3508 10420 3473 10459

Ferguson
Special weather statement, Sep 9, 3:58 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
458 PM MDT Sat Sep 9 2023

NMZ233-234-237-092330-
Guadalupe County NM-Quay County NM-De Baca County NM-
458 PM MDT Sat Sep 9 2023

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE BACA...SOUTHWESTERN
QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Montoya to 16 miles northwest
of House to 11 miles south of Puerto De Luna. Movement was southeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
House, Sumner Lake State Park, and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Sumner, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3488 10372 3463 10385 3445 10460 3466 10473
      3508 10410
TIME...MOT...LOC 2258Z 311DEG 16KT 3496 10409 3478 10415 3466 10462

Ferguson
Special weather statement, Sep 9, 5:14 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Sat Sep 9 2023

NMZ235-236-238-100045-
Chaves County Plains-Roosevelt County-Curry County-
614 PM MDT Sat Sep 9 2023

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ROOSEVELT...NORTHEASTERN
CHAVES AND SOUTHWESTERN CURRY COUNTIES THROUGH 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolar to near Kenna. Movement was east at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portales, Melrose, Elida, Floyd, Saint Vrain, Tolar, and Kenna.

This includes Highway 60 between Mile Markers 346 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3447 10339 3363 10340 3377 10392 3447 10394
TIME...MOT...LOC 0014Z 291DEG 26KT 3442 10388 3383 10386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Sep 9, 5:26 PM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT Sat Sep 9 2023

NMZ234-100100-
Quay County-
626 PM MDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL QUAY COUNTY THROUGH
700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Jon, or 20 miles east of Tucumcari, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Jon and Bard.

This includes Interstate 40 between Mile Markers 350 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3496 10323 3495 10328 3495 10346 3512 10350
      3524 10320 3495 10308
TIME...MOT...LOC 0026Z 251DEG 8KT 3507 10339

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
September 9, 5:27 PM MST to 5:30 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Thunderstorm Wind, Chaves

When
September 9, 5:35 PM MST to 5:40 PM MST
Where
Chaves County, 4.87 mi N of Acme
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.650, -104.320

Eight Mile Draw station.

Thunderstorm Wind, Chaves

When
September 9, 5:50 PM MST to 5:55 PM MST
Where
Chaves County, 0.9 mi SE of (Row)roswell Ind Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.300, -104.500

Thunderstorm Wind, Roosevelt

When
September 9, 5:50 PM MST to 5:55 PM MST
Where
Roosevelt County, 2.15 mi NNE of Portales
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.210, -103.320

Thunderstorm Wind, Curry

When
September 9, 6:05 PM MST to 6:09 PM MST
Where
Curry County, 0.69 mi S of (Cvs)cannon Afb
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.370, -103.320

Cannon Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119660, 1119663, 1119664, 1119683, 1119684.